Antituberculosis (anti-TB) drugs possess a variety of adverse effects, of which hepatotoxicity is the most common adverse effect as most of the anti-TB drugs are metabolized through the liver. Globally, the incidence of antituberculosis drug-induced hepatotoxicity (ATDH) ranges from 2% to 28% based on the definition of drug-induced liver injury, population of the study, and regimen of the treatment used. As documented in different studies, alcohol intake; elderly age; chronic liver disease; infections with hepatitis B virus (HBV), HCV, and HIV; advancement of TB; Asian ethnicity; female gender; concomitant use of enzyme-inducers; and poor nutritional status, were the possible risk factors for ATDH. Hepatic transaminase elevation without clinical presentation is a common and benign episode following anti-TB treatment, but symptomatic hepatotoxicity can be fatal without any intervention. Hepatotoxicity caused by antituberculous treatment (ATT) due to the combined use of drugs and long therapy period has been a major concern for clinical treatment. The rate of the liver injury due to ATT in developed and developing countries has been reported to be 4% and 39%, respectively. Hence, there is an urgent need to review the risk factors and predictors of hepatotoxicity identified in various studies so as to plan reliable clinical interventions for disease prevention or timely identification and to develop safer drug regimens.
World Health Organization. Global tuberculosis report 2018. Geneva: World Health; 2019.
Revised National Tuberculosis Control Programme (RNTCP). Technical and operational guidelines for tuberculosis control in India. 2016.
Blomberg B, Spinaci S, Fourie B, Laing R. The rationale for recommending fixed-dose combination tablets for treatment of tuberculosis. Bull World Health Organ 2001;79(1):61–68.
Frieden T. Toman's tuberculosis. Case detection, Treatment and Monitoring 2004.
Devarbhavi H, Singh R, Patil M, Sheth K, Adarsh CK, Balaraju G. Outcome and determinants of mortality in 269 patients with combination anti-tuberculosis drug-induced liver injury. J Gastroenterol Hepatol 2013;28(1):161–167. DOI: 10.1111/j.1440-1746.2012.07279.x.
Abbara A, Chitty S, Roe JK, Ghani R, Collin SM, Ritchie A, et al. Drug-induced liver injury from antituberculous treatment: a retrospective study from a large TB centre in the UK. BMC Infect Dis 2017;17(1):231. DOI: 10.1186/s12879-017-2330-z.
Maria NI, Radji MA, Burhan E. The impact of antituberculosis drug-induced hepatotoxicity to successful tuberculosis treatment in Indonesia. Asian J Pharm Clin Res 2017;10(11):194–198. DOI: 10.22159/ajpcr.2017.v10i11.20386.
Fretland AJ, Leff MA, Doll MA, Hein DW. Functional characterization of human N-acetyltransferase 2 (NAT2) single nucleotide polymorphisms. Pharmacogenetics 2001;11(3):207–215. DOI: 10.1097/00008571-200104000-00004.
Zang Y, Doll MA, Zhao S, States JC, Hein DW. Functional characterization of single-nucleotide polymorphisms and haplotypes of human N-acetyltransferase 2. Carcinogenesis 2007;28(8):1665–1671. DOI: 10.1093/carcin/bgm085.
Sharma SK, Balamurugan A, Saha PK, Pandey RM, Mehra NK. Evaluation of clinical and immunogenetic risk factors for the development of hepatotoxicity during antituberculosis treatment. Am J Respir Crit Care Med 2002;166(7):916–919. DOI: 10.1164/rccm.2108091.
Li F, Lu J, Cheng J, Wang L, Matsubara T, Csanaky IL, et al. Human PXR modulates hepatotoxicity associated with rifampicin and isoniazid co-therapy. Nat Med 2013;19(4):418. DOI: 10.1038/nm.3104.
Wang P, Pradhan K, Zhong XB, Ma X. Isoniazid metabolism and hepatotoxicity. Acta Pharm Sin B 2016;6(5):384–392. DOI: 10.1016/j.apsb.2016.07.014.
Huang YS, Chern HD, Su WJ, Wu JC, Chang SC, Chiang CH, et al. Cytochrome P450 2E1 genotype and the susceptibility to antituberculosis drug-induced hepatitis. Hepatology 2003;37(4):924–930. DOI: 10.1053/jhep.2003.50144.
Yue J, Peng R, Chen J, Liu Y, Dong G. Effects of rifampin on CYP2E1-dependent hepatotoxicity of isoniazid in rats. Pharmacol Res 2009;59(2):112–119. DOI: 10.1016/j.phrs.2008.10.006.
Sterling TR, Villarino ME, Borisov AS, Shang N, Gordin F, Bliven-Sizemore E, et al. Three months of rifapentine and isoniazid for latent tuberculosis infection. N Engl J Med 2011;365(23):2155–2166. DOI: 10.1056/NEJMoa1104875.
Arwood MJ, Deng J, Drozda K, Pugach O, Nutescu EA, Schmidt S, et al. Anticoagulation endpoints with clinical implementation of warfarin pharmacogenetic dosing in a real-world setting: A proposal for a new pharmacogenetic dosing approach. Clin Pharmacol Ther 2017;101(5):675–683. DOI: 10.1002/cpt.558.
Clayton TA, Lindon JC, Cloarec O, Antti H, Charuel C, Hanton G, et al. Pharmaco-metabonomic phenotyping and personalized drug treatment. Nature 2006;440(7087):1073. DOI: 10.1038/nature04648.
Liu L, Huang C, Bian Y, Miao L. GC-MS based metabolomics of CSF and blood serum: Metabolic phenotype for a rat model of cefoperazone-induced disulfiram-like reaction. Biochem Biophys Res Commun 2017;490(3):1066–1073. DOI: 10.1016/j.bbrc.2017.06.167.
Abera W, Cheneke W, Abebe G. Incidence of antituberculosis-drug-induced hepatotoxicity and associated risk factors among tuberculosis patients in Dawro Zone, South Ethiopia: A cohort study. Int J Mycobacteriol 2016;5(1):14–20.
Sun Q, Zhang Q, Gu J, Sun WW, Wang P, Bai C, et al. Prevalence, risk factors, management, and treatment outcomes of first-line antituberculous drug-induced liver injury: a prospective cohort study. Pharmacoepidemiol Drug Saf 2016;25(8):908–917. DOI: 10.1002/pds.3988.
Lee CM, Lee SS, Lee JM, Cho HC, Kim WS, Kim HJ, et al. Early monitoring for detection of antituberculous drug-induced hepatotoxicity. Korean J Intern Med 2016;31(1):65. DOI: 10.3904/kjim.2016. 31.1.65.
Isa SE, Ebonyi AO, Shehu NY, Idoko P, Anejo-Okopi JA, Simji G, et al. Antituberculosis drugs and hepatotoxicity among hospitalized patients in Jos, Nigeria. Int J Mycobacteriol 2016;5(1):21–26. DOI: 10.1016/j.ijmyco.2015.10.001.
Soliman I, Ahmad RA, Rajah J, Al Zaabi MR, Hassan YR, Yaqoob M, et al. Anti-tuberculous drug-induced hepatotoxicity: A retrospective look onto Abu-Dhabi tertiary health care center Sheikh Khalifa Medical City (SKMC) tuberculosis patients over a 7 years’ period. J Adv Med Med Res 2016. 1–9.
Naqvi IH, Mahmood K, Talib A, Mahmood A. Antituberculosis drug-induced liver injury: an ignored fact, assessment of frequency, patterns, severity and risk factors. Open J Gastroenterol 2015;5(12):173. DOI: 10.4236/ojgas.2015.512027.
Gaude GS, Hattiholi J, Reyas AK. Risk factors for drug induced hepatitis under dots programme in general population. SAARC Journal of Tuberculosis, Lung Diseases and HIV/AIDS 2013;10(1):19–26. DOI: 10.3126/saarctb.v10i1.8673.
Singla R, Sharma SK, Mohan A, Makharia G, Sreenivas V, Jha B, et al. Evaluation of risk factors for antituberculosis treatment induced hepatotoxicity. Indian J Med Res 2010;132:81–86.
Khalili H, Dashti-Khavidaki S, Rasoolinejad M, Rezaie L, Etminani M. Anti-tuberculosis drugs related hepatotoxicity; incidence, risk factors, pattern of changes in liver enzymes and outcome. DARU Journal of Pharmaceutical Sciences 2015;17(3):163–167.
Khadka J, Malla P, Jha SS, Poudel SR. The study of drug induced hepatotoxicity in att patients attending in National Tuberculosis Center in Bhaktapur. SAARC Journal of Tuberculosis, Lung Diseases and HIV/AIDS 2009;6(2):17–21. DOI: 10.3126/saarctb.v6i2. 3053.
Makhlouf HA, Helmy A, Fawzy E, El-Attar M, Rashed HAG. A prospective study of antituberculous drug-induced hepatotoxicity in an area endemic for liver diseases. Hepatol Int 2008;2(3):353–360. DOI: 10.1007/s12072-008-9085-y.
Marzuki OA, Fauzi ARM, Ayoub S, Kamarul Imran M. Prevalence and risk factors of anti-tuberculosis drug-induced hepatitis in Malaysia. Singapore Med J 2008;49(9):688–693.
Anand AC, Seth AK, Paul M, Puri P. Risk factors of hepatotoxicity during anti-tuberculosis treatment. Med J Armed Forces India 2006;62(1):45–49. DOI: 10.1016/S0377-1237(06)80155-3.
Shakya R, Rao BS, Shrestha B. Incidence of hepatotoxicity due to antitubercular medicines and assessment of risk factors. Ann Pharmacother 2004;38(6):1074–1079. DOI: 10.1345/aph.1D525.
Teleman MD, Chee CBE, Earnest A, Wang YT. Hepatotoxicity of tuberculosis chemotherapy under general programme conditions in Singapore. Int J Tuberc Lung Dis 2002;6(8):699–705.